Alert archive / Alabama / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 41, NWS Birmingham, AL

May 12, 2016Lamar County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 12, 2016, 5:54 PM CDT for Lamar County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2016, 5:54 PM CDT (22:54 UTC)
Expired
May 12, 2016, 6:30 PM CDT
In force
36 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Lamar County, AL

The radar

The Columbus AFB radar (KGWX), 23 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2016-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 919 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2016-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
919 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

558 
WUUS54 KBMX 122254
SVRBMX
ALC075-122330-
/O.NEW.KBMX.SV.W.0041.160512T2254Z-160512T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
554 PM CDT THU MAY 12 2016

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LAMAR COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 630 PM CDT

* AT 553 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAMAR COUNTY
  AIRPORT...OR NEAR VERNON...MOVING NORTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  VERNON...SULLIGENT...BEAVERTON...LAMAR COUNTY AIRPORT...BLOOMING GROVE...
  CREWS...BEDFORD...GATTMAN AND LAMAR COUNTY PUBLIC LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3389 8823 3403 8799 3402 8799 3402 8795
      3378 8795 3369 8825
TIME...MOT...LOC 2253Z 241DEG 36KT 3382 8816 

HAIL...<.75IN
WIND...60MPH
 
$$

75
2 follow-up statements
886 
WWUS54 KBMX 122309
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
609 PM CDT THU MAY 12 2016

ALC075-122330-
/O.CON.KBMX.SV.W.0041.000000T0000Z-160512T2330Z/
LAMAR AL-
609 PM CDT THU MAY 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN LAMAR COUNTY...

AT 608 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BEAVERTON...OR 7
MILES EAST OF SULLIGENT...MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT MINOR DAMAGE TO ROOFS...SIDING...AND SOME TREE
         DAMAGE. 

LOCATIONS IMPACTED INCLUDE...
VERNON...SULLIGENT...BEAVERTON...CREWS...LAMAR COUNTY AIRPORT AND
BLOOMING GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3394 8812 3403 8799 3402 8799 3402 8795
      3378 8795 3372 8819
TIME...MOT...LOC 2308Z 241DEG 36KT 3390 8800 

HAIL...<.75IN
WIND...60MPH
 
$$

75
598 
WWUS54 KBMX 122320
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
620 PM CDT THU MAY 12 2016

ALC075-122330-
/O.EXP.KBMX.SV.W.0041.000000T0000Z-160512T2330Z/
LAMAR AL-
620 PM CDT THU MAY 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAMAR COUNTY WILL
EXPIRE AT 630 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3394 8812 3403 8799 3402 8799 3402 8795
      3378 8795 3372 8819
TIME...MOT...LOC 2317Z 241DEG 36KT 3390 8800 

$$

75

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:01 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, May 12, 3:01 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
301 PM CDT THU MAY 12 2016

.DISCUSSION...

Scattered to numerous showers and thunderstorms broke out across
the north half of central Alabama this afternoon, ahead of an
advancing cold front associated with an upper level shortwave
trough pushing through the OH and TN valleys. Originally thought
that the back end of the convection was about to move into the I-65
corridor, but additional storms have developed back in central MS.
So will hold on to at least scattered POPs through 00z, and go
with likely POPs in the northeast through the evening. Hourly
temps will be a chore, and largely dependent on convective trends.

It now looks like all rain will be out of the area by 12z Friday,
and dry conditions are forecast for Friday through the first half
of the weekend. A weak shortwave will approach the area on Sunday,
and will spread a few more clouds (and perhaps a few showers) into
the area at that time. Slightly better rain chances look like
they come back to the forecast in the Tuesday/Wednesday/Thursday
time frame, as low level moisture comes back up to allow diurnally
driven convection each day. Weak disturbances in the largely zonal
and fast moving flow will be hard to time on a period by period
basis, so will not stray far from climo level POPs in the
medium/long term portion of the forecast.

/61/

&&

.AVIATION...
18Z TAF Discussion.

Scattered showers and thunderstorms are developing this afternoon
across most of Central Alabama. Activity will be slower to spread to
MGM and TOI, but all terminals have a chance of convective impacts.
Coverage will be greater across northern terminals through the
afternoon. This activity is ahead of a front that will move through
the area tonight, with winds turning to the northwest by early
Friday morning.

Ahead of the front, a line of thunderstorms is expected to develop.
There is some uncertainty regarding timing and the southern extent
of the line. Have covered this activity with a tempo for now, and
will adjust based on upstream trends.

14

&&

.FIRE WEATHER...

Rain and thunderstorm chances will peak across Central Alabama
late this afternoon and early this evening, before drier air
returns to the area later tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     58  78  51  79  48 /  60  10   0   0   0
Anniston    61  79  53  80  51 /  60  10   0   0   0
Birmingham  61  80  56  80  53 /  40  10   0   0   0
Tuscaloosa  61  81  55  83  54 /  30  10   0   0   0
Calera      61  80  56  82  54 /  30  10   0   0   0
Auburn      64  82  57  83  56 /  30  10   0   0   0
Montgomery  66  84  57  85  58 /  30  10   0   0   0
Troy        66  85  56  85  58 /  30  10   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 12, 4:07 AM CDT, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
407 AM CDT THU MAY 12 2016

ALZ011>015-017>050-131215-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
407 AM CDT THU MAY 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 12, 1:31 PM CDT, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
131 PM CDT THU MAY 12 2016

ALZ019-026-121900-
CALHOUN AL-ST. CLAIR AL-
131 PM CDT THU MAY 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CALHOUN AND
NORTHEASTERN ST. CLAIR COUNTIES UNTIL 200 PM CDT...

AT 130 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RAGLAND...OR 10 MILES NORTHEAST OF PELL CITY...MOVING NORTHEAST AT 15
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RIVERSIDE...RAGLAND...OHATCHEE...NEELY HENRY LAKE...LOGAN MARTIN LAKE...
NEELY HENRY DAM AND WATTSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3386 8610 3387 8607 3385 8605 3384 8606
      3385 8602 3386 8602 3372 8589 3365 8604
      3367 8605 3367 8616 3370 8618 3370 8620
      3368 8620 3362 8617 3361 8620 3359 8619
      3360 8622 3372 8633 3390 8611
TIME...MOT...LOC 1830Z 231DEG 14KT 3370 8620

56
Special weather statement, May 12, 2:08 PM CDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
208 PM CDT THU MAY 12 2016

ALZ013-121945-
FAYETTE AL-
208 PM CDT THU MAY 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FAYETTE COUNTY UNTIL 245
PM CDT...

AT 208 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FAYETTE...MOVING EAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FAYETTE...BERRY...BANKSTON...FOWLERS CROSSROADS...RICHARD ARTHUR FIELD...
FAYETTE COUNTY PUBLIC LAKE...STONE WALL AND BEVILL STATE COLLEGE
FAYETTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3377 8787 3386 8763 3387 8762 3387 8753
      3367 8753 3359 8784
TIME...MOT...LOC 1908Z 256DEG 8KT 3371 8776

56
Special weather statement, May 12, 2:10 PM CDT, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
210 PM CDT THU MAY 12 2016

ALZ019-026-121945-
CALHOUN AL-ST. CLAIR AL-
210 PM CDT THU MAY 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CALHOUN AND EAST
CENTRAL ST. CLAIR COUNTIES UNTIL 245 PM CDT...

AT 210 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RAGLAND...OR 9 MILES EAST OF ODENVILLE...MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RIVERSIDE...RAGLAND...OHATCHEE...NEELY HENRY LAKE...LOGAN MARTIN LAKE...
NEELY HENRY DAM AND WATTSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3387 8596 3370 8592 3367 8607 3368 8614
      3367 8615 3367 8616 3370 8617 3370 8619
      3369 8620 3368 8620 3365 8617 3363 8630
      3374 8633
TIME...MOT...LOC 1910Z 258DEG 21KT 3370 8623

56
Special weather statement, May 12, 2:18 PM CDT, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
218 PM CDT THU MAY 12 2016

ALZ018-019-121945-
CALHOUN AL-ETOWAH AL-
218 PM CDT THU MAY 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CALHOUN AND
SOUTHEASTERN ETOWAH COUNTIES UNTIL 245 PM CDT...

AT 217 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GLENCOE...OR 8 MILES SOUTH OF HOKES BLUFF...MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PIEDMONT...HOKES BLUFF...GLENCOE...SOUTHSIDE...KNIGHTENS CROSSROADS...
SULPHUR SPRINGS...COBB CITY AND REAVES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3405 8577 3399 8574 3397 8574 3396 8554
      3392 8553 3381 8596 3393 8602
TIME...MOT...LOC 1917Z 246DEG 24KT 3388 8590

56
Special weather statement, May 12, 5:17 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
517 PM CDT THU MAY 12 2016

ALZ011-014-122315-
MARION AL-WINSTON AL-
517 PM CDT THU MAY 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR WINSTON AND MARION COUNTIES UNTIL
615 PM CDT...

AT 516 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WESTON...OR NEAR HAMILTON...MOVING EAST AT 25 MPH.

WINDS IN UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAMILTON...HALEYVILLE...ARLEY...HACKLEBURG...DOUBLE SPRINGS...ADDISON...
SARDIS...HELICON...INMANFIELD...NEEDMORE...ASHRIDGE...CORINTH REC AREA...
MORELAND...HOUSTON RECREATIONAL AREA...BRINN...WINSTON FREE STATE BARN...
NESMITH...LAKE BUTTAHATCHEE...WESTON AND SMITH LAKE.

LAT...LON 3429 8712 3408 8711 3411 8820 3432 8817
TIME...MOT...LOC 2216Z 274DEG 21KT 3424 8797

89/GSATTERWHITE
Special weather statement, May 12, 5:45 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 PM CDT THU MAY 12 2016

ALZ012-122330-
LAMAR AL-
545 PM CDT THU MAY 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR LAMAR COUNTY UNTIL 630 PM CDT...

AT 545 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF SULLIGENT...MOVING EAST AT 40 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VERNON...SULLIGENT...DETROIT...BEAVERTON...LAMAR COUNTY AIRPORT...BLOOMING
GROVE...CREWS...BEDFORD...HENSON SPRINGS...LAMAR COUNTY PUBLIC LAKE AND
PINE SPRINGS.

LAT...LON 3406 8820 3405 8799 3402 8799 3402 8795
      3369 8795 3373 8825
TIME...MOT...LOC 2245Z 280DEG 33KT 3392 8827

89/GSATTERWHITE

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 12:33 PM CDTSpecial Weather StatementBMXCleburne27 min
May 12, 1:01 PM CDTSpecial Weather StatementBMXTuscaloosa29 min
May 12, 1:31 PM CDTSpecial Weather StatementBMXSt. Clair29 min
May 12, 2:08 PM CDTSpecial Weather StatementBMXFayette37 min
May 12, 2:10 PM CDTSpecial Weather StatementBMXSt. Clair35 min
May 12, 2:18 PM CDTSpecial Weather StatementBMXCalhoun27 min
May 12, 5:17 PM CDTSpecial Weather StatementBMXMarion, Winston58 min
May 12, 5:45 PM CDTSpecial Weather StatementBMXLamar45 min
May 12, 6:06 PM CDTSpecial Weather StatementBMXFayette, Lamar, Marion, Winston24 min
May 12, 6:30 PM CDTSpecial Weather StatementBMXFayette, Pickens, Walker60 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.